Iowa, 2011Dense Fog in Iowa, February 16, 2011
February 16, 2011 · NWS ARX · 1 event in 1 county or zone
Dense fog blanketed parts of northeast Iowa on the morning of February 16th. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog blanketed parts of northeast Iowa on the morning of February 16th. Four people on board a school bus were injured in a four vehicle accident at the intersection of U.S. Highway 18 and Echo Road near Monona (Clayton County). One other person not on the bus was also injured. The automated weather observing equipment at the Prairie du Chien airport reported a visibility of a quarter of a mile or less in the fog from 7 a.m. until 10 a.m. on the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 16, 4:21 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 16, 4:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
421 AM CST WED FEB 16 2011
.SHORT TERM...TODAY THROUGH FRIDAY
FOR TODAY...THE CLOUD AND TEMPERATURE FORECAST IS RATHER TRICKY.
THE 16.00Z MODELS SHOW THAT SOME OF THE MID AND HIGH CLOUDS
CURRENTLY LOCATED ACROSS THE CENTRAL PLAINS WILL MOVE INTO THE
AREA THIS MORNING. THE MAIN QUESTION IS HOW OPAQUE THE CLOUDS WILL
END UP BEING. CURRENT THOUGHTS IS THAT WE WILL SEE SOME FILTERED
SUNSHINE. AS A RESULT...WENT WITH PARTLY SUNNY SKIES. AS FAR AS
TEMPERATURES GO...THERE WILL BE A STRONG INVERSION LOCATED ACROSS
THE AREA. IN ADDITION...THE WINDS BELOW IT ARE NOT THAT
PARTICULARLY STRONG...THEREFORE...MIXING WILL BE GREATLY LIMITED.
AT THE SAME...THE ALBEDO IS NOT AS LOW AS IT WAS EARLY IN THE
WEEK...SO THE SUNSHINE WILL BE ABLE TO WARM THE BOUNDARY LAYER
DESPITE THE WET SOILS. SINCE THE HIGH TEMPERATURES UPSTREAM WERE
CONFINED IN THE LOW AND MID 40S ON TUESDAY...THE TEMPERATURES IN
THE GRIDS WERE KEPT SOMEWHAT CLOSE TO THE MOS GUIDANCE.
FOR TONIGHT AND EARLY THURSDAY MORNING...THE MODELS SHOW A DRAMATIC
INCREASE IN THE LOW LEVEL MOISTURE /IT INCREASES UP TO 825 MB/ AS
THE SOUTHERLY FLOW INCREASES AHEAD OF AN APPROACHING SHORT WAVE
TROUGH. WITH MODERATE TO STRONG 925 TO 850 MB MOISTURE TRANSPORT...
SOME LIGHT PRECIPITATION WILL LIKELY DEVELOP ACROSS MUCH OF THE AREA.
DUE TO THIS...THE PRECIPITATION CHANCES WERE INCREASED ACCORDINGLY.
ON THURSDAY AFTERNOON AND NIGHT...THE MODELS CONTINUE TO SHOW THAT
THE BEST 925 MB AND 850 MB MOISTURE TRANSPORT WILL BE WELL TO OUR
SOUTH AND EAST. IN ADDITION...VERY DRY AIR WILL BE LOCATED ABOVE
900 MB. THIS GREATLY LIMIT THE AMOUNT OF LOW LEVEL MOISTURE
AVAILABLE FOR PRECIPITATION. THERE IS STILL SOME WEAK OMEGA
SHOWING UP IN THE SOUNDINGS ACROSS WESTERN WISCONSIN...AND IF THIS
GENERATES ANY PRECIPITATION AT ALL...IT WILL BE IN THE FORM OF DRIZZLE.
LATE THURSDAY NIGHT AND FRIDAY...THE MODELS CONTINUE TO SHOW THAT
SURFACE PRESSURE GRADIENT WILL BE RATHER TIGHT ACROSS THE AREA.
AT THE SAME TIME...THE 950 TO 950 MB LAPSE RATES BECOME VERY STEEP /IN
THE EXCESS OF 8C/KM/. FINALLY...THE TROPOSPHERIC FOLD DESCENDS
DOWN TO AT LEAST 475 MB. THIS WILL ALLOW THE STRONG WINDS FROM
ALOFT TO MIX DOWN TO THE SURFACE. SUSTAINED WINDS WILL LIKELY BE
IN THE 20 TO 30 MPH WITH WIND GUSTS AT LEAST 40 MPH. THERE WERE
SOME BUFKIT SOUNDING WHICH SHOWED THE POTENTIAL FOR SOME WIND
GUSTS APPROACHING 50 MPH. IF THIS TREND CONTINUES...A WIND
ADVISORY WILL LIKELY BE NEEDED FOR THIS TIME PERIOD.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
FOR SATURDAY NIGHT...THE 16.00Z MODELS CONTINUE TO STRUGGLE ON
HOW FAR SOUTH AND STRONG WILL BE A SHORT WAVE TROUGH MOVING
SOUTHEAST ACROSS ONTARIO AND THE GREAT LAKES. THIS IS VERY
IMPORTANT...BECAUSE IT WILL GREATLY INFLUENCE HOW MUCH COLD AIR
WILL BE LOCATED ACROSS THE AREA PRIOR TO THE LOW PRESSURE SYSTEM
WHICH WILL BE MOVING INTO THE REGION EARLY NEXT WEEK. THE 16.00Z
ECMWF ALONG WITH ITS 15.00Z RUN SHOWED THAT AN ARCTIC COLD FRONT
WOULD PUSH SOUTH INTO SOUTHERN IOWA OR NORTHERN MISSOURI.
ABOUT A THIRD TO HALF OF THE GFS ENSEMBLE FAMILY HAVE ALSO SHOWED
A SIMILAR SCENARIO. MEANWHILE THE OPERATIONAL GFS MODEL HAS
CONTINUED TO SHOW THAT THIS SHORT WAVE TROUGH WILL REMAIN FURTHER
NORTHEAST AND AS A RESULT...WE WOULD REMAIN MUCH WARMER AHEAD OF
THE EARLY WEEK STORM SYSTEM. THESE MODEL DIFFERENCES GREATLY
AFFECT NOT ONLY THE PRECIPITATION TYPE...BUT ALSO HOW SOON THE
PRECIPITATION IS ABLE TO MOVE INTO THE REGION.
FROM SUNDAY THROUGH MONDAY NIGHT...THE MODELS ARE CONTINUING TO
GREATLY STRUGGLE ON NOT ONLY THE SPEED...BUT ALSO THE TRACK OF THE
SURFACE LOW THAT WILL BE MOVING THROUGH THE MID AND UPPER MISSISSIPPI
RIVER VALLEY. LIKE LAST NIGHT...THE ENVELOPE OF SOLUTIONS REMAINS
BROAD AMONG THE GFS ENSEMBLE FAMILY...THEREFORE...CONFIDENCE ON
THE PRECIPITATION TYPE AND ITS TIMING THROUGH THE REGION REMAINS
ON THE LOW SIDE. HOWEVER WITH THIS SAID...THERE WAS A NOTICEABLE
SOUTHWARD SHIFT IN THE 0C 850 MB ISOTHERM IN THE GFS FAMILY FROM
THAT PAST COUPLE OF DAYS. AT THIS TIME...A LARGE MAJORITY OF THEM
HAVE THIS ISOTHERM EITHER ALONG OR SOUTH OF THE INTERSTATE 90
CORRIDOR.
&&
.AVIATION...
VFR CONDITIONS EXPECTED AT BOTH TAF SITES THROUGH AT LEAST 00Z
TODAY. AFTER THAT...WILL SEE THE GRADIENT TIGHTEN AHEAD OF A
DEVELOPING AREA OF LOW PRESSURE OVER THE DAKOTAS. IN THIS INCREASED
FLOW...THE LOW LEVEL MOISTURE OVER MISSOURI...WHERE DEW POINTS ARE
IN THE 40S...WILL QUICKLY ADVANCE TO THE NORTH. THIS IS EXPECTED TO
RESULT IN A LOW CLOUD DECK SPREADING OVER BOTH TAF SITES EARLY THIS
EVENING. PRESENT THINKING IS THAT THESE CLOUDS WILL RESULT IN AN IFR
CEILING FOR KRST AND EITHER LOW MVFR OR IFR FOR KLSE. ONCE THESE
CLOUDS MOVE IN THEY ARE EXPECTED TO REMAIN THROUGH 12Z THURSDAY.
THERE WILL LIKELY BE SOME FOG WITH THE CLOUDS REDUCING THE
VISIBILITY TO MVFR AS WELL. ON THE 290K ISENTROPIC SURFACE...THE UP
GLIDE AND MOISTURE TRANSPORT WILL BE INCREASING THROUGH THE EVENING.
BY 06Z...THE 16.00Z NAM SUGGEST UP TO 5 UBAR/S OF UPGLIDE WILL BE
PRESENT WHICH SHOULD BE ENOUGH TO GENERATE SOME SHOWERS. THE BEST
CHANCE FOR THESE LOOKS TO BE OVER WISCONSIN AND PLAN TO INCLUDE A
VICINITY SHOWER FOR KLSE DURING THE OVERNIGHT HOURS.
&&
.HYDROLOGY...TODAY INTO THURSDAY EVENING
THE 16.00Z MODELS CONTINUE TO ADVERTISE THAT WE WILL BE ABOVE
FREEZING FROM THIS MORNING THROUGH THURSDAY EVENING. IN
ADDITION...MUCH OF THE AREA WILL EITHER BE IN THE 50S OR VERY
CLOSE TO IT ON THURSDAY AFTERNOON. IF THIS WAS NOT ENOUGH...OUR
DEW POINTS WILL BE RISING INTO THE 40S LATE TONIGHT AND REMAIN
THERE THROUGH THURSDAY EVENING. THE ONE GOOD THING IS THAT THERE
WILL BE VERY LITTLE PRECIPITATION DURING THIS TIME PERIOD.
THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES AND DEW POINTS
WILL LIKELY RESULT IN THE SNOW PACK RELEASING MUCH OF ITS STORED
WATER WHICH WILL CAUSE RISES ON AREAS STREAMS AND RIVERS.
THOSE LIVING NEAR RIVERS SHOULD MONITOR RIVER FORECAST CLOSELY
OVER THE NEXT COUPLE OF DAYS. IN ADDITION...THERE WILL BE THE
POTENTIAL FOR ICE JAMS AS THE RIVER FLOWS DRAMATICALLY INCREASE
DURING THE NEXT 24 TO 36 HOURS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...BOYNE
AVIATION...04
Hazardous weather outlook, Feb 16, 5:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CST WED FEB 16 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
550 AM CST WED FEB 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RUNOFF FROM MELTING SNOW WILL LIKELY CAUSE AREA RIVERS AND STREAMS
TO RISE LATE THIS WEEK INTO THE WEEKEND. AT THIS TIME...IT IS TOO
DIFFICULT TO DETERMINE WHETHER ANY FLOODING WILL OCCUR.
STRONG WEST WINDS WILL OCCUR ACROSS THE AREA FRIDAY IN THE WAKE OF A
COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED.
THERE IS THE POTENTIAL FOR A STORM SYSTEM TO BRING SOME ACCUMULATING
SNOWS TO THE REGION SUNDAY NIGHT AND MONDAY. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE HOW MUCH SNOW MAY FALL.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04
Dense Fog, Clayton
- When
- February 16, 7:00 AM CST to 10:00 AM CST
- Where
- Clayton forecast zone
- Injuries
- 0 direct, 5 indirect
- Property damage
- $12,000
- Reported by
- Newspaper
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
A school bus and three other vehicles were involved in accident that occurred in dense fog. A total of five people were injured. The accident occurred around 730 a.m. on February 16th at the intersection of U.S. Highway 18 and Echo Avenue near Monona. The automated weather observing equipment at the Prairie du Chien airport reported visibilities at or below a quarter of a mile from 7 a.m. through 10 a.m. on the 16th.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Winds in Utah, February 16 to 17, 2011$48,000 · 74 kt wind · 17 events
- Dense Fog in Minnesota, February 16 to 17, 20113 injured · $5,000 · 1 event
- Winter Storm and Flooding in California, February 16 to 19, 2011$11,000 · 51 kt wind · 12 events
- High Wind in Wyoming, February 16 to 17, 201159 kt wind · 9 events
- Heavy Snow and High Wind in California, February 16, 201162 kt wind · 5 events
- High Wind in Nevada, February 16, 2011$6,000 · 68 kt wind · 5 events
- High Wind in Nevada, February 16, 201167 kt wind · 5 events
- Blizzard in Alaska, February 16 to 17, 20115 events
- Winter Storm in Montana, February 16 to 17, 20113 events
- Blizzard and Winter Weather in Utah, February 16 to 17, 20113 events
- Winter Weather in Colorado, February 16 to 17, 20113 events
- Wildfire in Texas, February 16, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283457.